E-ISSN: 1309-5749 | ISSN: 1018-8681 | Join E-mail List | Contact | Twitter
A Panic Attack Case Induced By Single Dose of Sertraline
1Psychiatrist, Hospital for Mental Health and Diseases, Elazığ - Turkey
2Prof. Dr., Fırat University Hospital, Department of Psychiatry, Elazığ - Turkey
3Cardiologist, Elazığ Training and Research Hospital, Cardiology Clinic, Elazığ - Turkey
Dusunen Adam The Journal of Psychiatry and Neurological Sciences 2010; 4(23): 300-301 DOI: 10.5350/DAJPN2010230412t
Full Text PDF Full Text PDF (Turkish)

Dear Editor,

Panic attack is a defined as a set of symptoms including intense anxiety emerging unexpectedly and accompanying somatic and cognitive signs (1). According to DSM IV-TR, it was defined as a separate intense fear or disturbance period consisting of at least 4 somatic or cognitive symptoms out of 13 such as palpitation, shortness of breath, nausea, chest pain and fear of death (2). Panic attack can be seen in many psychiatric and physical disorders like panic disorder and also it can be seen with the use of various substances including antidepressants (3). In this letter, we wanted to share the clinical manifestations of a case whom panic attcak developed by a single dose of sertraline.

S.A. was a female patient 28 years old, single, university graduate and was working as a teacher. She was admitted to our outpatient clinic with tremor, sweating, palpitation, chest pain, fear of death, shortness of breath and nauseas with abrupt onset which occured first. Patient did not report ant psychosocial stressor and sertraline 50 mg/day was started by another psychiatrist for depressive disorder. She took her first dose at the day she first came to our clinic and two hours following the ingestion of the pill she experienced fear of death, chest pain and shortness of breath for 10 minutes. In her physical examination; temperature was 36.5ºC, arterial blood pressure was 130/90 mmHg, pulse 110/min. Her respiration was rapid and she was alert, fully cooperative and oriented. Blood chemistry and urinalysis to detect organic etiology were within normal limits. Cardiology consultation required for palpitation and shortness of breath was reported to be normal except sinus tachycardia in ECG. In her psychiatric examination, her associations were fluent and targeted. Her cognitive functions were adequate. Her thought consisted of fear of death and having a heart attack and psychomotor activity was significantly increased. After infusing 5 mg diazepam by IV route, she stabilized and Beck Depression Scale, Beck Anxiety Scale and Panic Agoraphobia Scale were tested. Scores were 40, 33 ve 35, consecutively. Her current findings were determined as depressive disorder + panic attack according to DSM-IV-TR. Sertraline was stopped and escitalopram 10 mg/day and alprazolam 0.5 mg/day treatment was started. Anxiety and nervousness potential of SSRIs in patients with intense anxiety symptoms whom were started by therapeutic doses was taken into consideration and escitalopram dose was planned to escalate to 20 mg/day 3 weeks later. In the second visit 3 weeks after, her symptoms greatly resolved. Beck Depression Scale score was 25, Beck Anxiety Scale score was 13 and Panic Agoraphobia Scale score was 8. During this period she did not report any other panic attack and her escitalopram dose was escalated to 20 mg/day. During follow-up, no panic attack or any similar symptom was observed and her previous panic attack was thought to be secondary to sertraline use.

In patients with panic disorder, a single dose of medication, low dose of antidepressant and even a cup of coffee may trigger panic attacks (4). In the literature, a case with panic disorder whom panic attacks were induced by increasing doses of sertraline (5). However, panic attack induced by a single dose of sertraline although not experienced panic attack previously was not seen in the literature (Pub-Med). We hope that this case will contribute to the literature by stressing that during treatment with SSRIs stepwise dose escalation will be more appropriate in some patients having intense anxiety and the potential of inducing panic attack in this population should be paid attention.